Alabama, 2025

Hail in Alabama, March 23, 2025

March 23, 2025 · NWS BMX · 2 events in 1 county or zone

A passing shortwave trough promoted the formation of severe thunderstorms across northwest Central Alabama. One supercell moved eastward across southern Marion County, producing half dollar-size hail in Guin and golf ball-size hail along Interstate 22 near Brilliant.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A passing shortwave trough promoted the formation of severe thunderstorms across northwest Central Alabama. One supercell moved eastward across southern Marion County, producing half dollar-size hail in Guin and golf ball-size hail along Interstate 22 near Brilliant.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 23, 5:18 PM CST, 3 hours 35 minutes earlier. Its key messages:

  • Updated at 602 PM CDT SUN MAR 23 2025
  • There is a Level 2 of 5 risk for severe storms containing isolated damaging winds and large hail, Sunday night into early Monday morning across northern and western portions of Central Alabama.
Area forecast discussion, Mar 23, 5:18 PM CST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
618 PM CDT Sun Mar 23 2025

...New SHORT TERM, AVIATION...

.KEY MESSAGES...
Updated at 602 PM CDT SUN MAR 23 2025

 - There is a Level 2 of 5 risk for severe storms containing
   isolated damaging winds and large hail, Sunday night into
   early Monday morning across northern and western portions of
   Central Alabama.

&&

.SHORT TERM...
(Tonight through Monday)
Issued at 602 PM CDT SUN MAR 23 2025

A Severe Thunderstorm Watch has been issued for northwestern
portions of Central Alabama through midnight. Damaging winds,
large hail, and tornadoes are all possible. Make sure you have
multiple ways to receive warnings through the night.

95/Castillo

Previous short-term discussion:
(This evening through Monday)
Issued at 136 PM CDT SUN MAR 23 2025

This afternoon.

A zonal flow pattern prevails in the mid levels over the forecast
area this afternoon while amplified shortwave ridging is over the
Eastern Ohio River Valley while a potent trough was over the
Northern and Central Plains. A surface cold front extends from a
surface low centered across Eastern Wisconsin southward into the
Ozarks of Northwest Arkansas and stretched southwest back into
Southwest Texas.

Expect increasing clouds from the northwest through the rest of
the afternoon hours as the cold front to our northwest advances
southeast toward the forecast area. Favorable upper air support at
jet level along with some shortwave disturbances progged to move
northeast over the area in addition to warm surface temperatures
and increasing low-level moisture will support an environment
favorable for low (15-30%) chances of shower and thunderstorm
activity across the northwest portions of the area later this
afternoon. Some of the thunderstorms may become severe with
damaging winds up to 60 mph and hailstones up to quarter in size.
A level 1 of 5 risk is forecast across all but the southeast
portion of the area and a level 2 of 5 risk across the far
northwest counties. Winds will increase from the south through the
afternoon with speeds from 12-24 mph with gusts as high as 30 mph
possible, especially in the higher terrain north. High
temperatures will range from the mid 70s northwest and across the
higher elevations east to readings around 80 across the southwest.

Tonight.

The base of the broad mid-level trough will become centered over
the Lower Mississippi River Valley Region tonight while continued
favorable upper-level conditions and a warm and unstable enough
lower level environment will continue to support some severe
thunderstorms with damaging winds up to 60 mph and hailstones up
to quarter in size. A level 1 of 5 risk will remain across all but
the southeast portion of the area and a level 2 of 5 risk will
continue across the far northwest counties. The surface cold front
will advance further southeast, entering into the northwest
corner of the state late tonight and pushing southeast toward the
Interstate 59 corridor by sunrise Monday morning.

Further increasing clouds with a high (70-90%) chance for shower
and thunderstorm activity is forecast for areas near and northwest
of Interstate 85 with a medium (40-60%) chance for showers and
thunderstorms across the far southeast counties overnight. Winds
will become southwest at 7-14 mph. Low temperatures will range
from around 50 far northwest to near 60 southwest.

Monday.

A closed upper low will become centered over the Eastern Great
Lakes while the base of the mid-level broad trough will swing east
of the area during the day on Monday. The surface cold front will
decelerate as it continues moving southeast, barely clearing the
forecast area by Monday evening.

Shower and thunderstorm activity will become increasingly
confined to the southeast portion of the forecast area through the
morning hours on Monday, followed by a return to dry conditions
areawide by mid to late afternoon. Cloud cover will gradually
decrease from the northwest through the afternoon hours. Winds
will become northwest behind the surface cold front with speeds
from 5-10 mph. High temperatures will range from around 70 far
north and across the higher elevations east to the mid 70s south
and southwest.

05

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 111 PM CDT SUN MAR 23 2025

No changes to the extended is needed through Friday. The next
system, next weekend will need to be monitored, but right now
there are some significant disagreements in the synoptic pattern
between models. Either way, we should see an increase in showers
and storms through the end of the month.

16

Previous long-term discussion:
(Monday night through Saturday)
Issued at 347 AM CDT SUN MAR 23 2025

Dry conditions are expected Monday night through Thursday due to
northwesterly flow at 500 mb. A brief cool down is expected
Wednesday night and Thursday as a dry front moves through the
region. Residual dry air will linger into Friday as the pattern
transitions to a south/southwest flow regime. Moisture return will
increase on Saturday ahead of a shortwave ejecting toward the
Mississippi Valley, perhaps leading to showers and thunderstorms
in our area on Saturday afternoon and evening.

87/Grantham

&&

.AVIATION...
(00Z TAFS)
Issued at 602 PM CDT SUN MAR 23 2025

VFR conditions are currently in place across all terminals. Winds
remain a bit breezy with gusts around 20 knots expected for the
next several hours. A line of strong to severe thunderstorms will
move through late this evening through the overnight hours. Have
included TEMPO groups to account for the timing of the
heaviest/strongest activity. MVFR/IFR ceilings and vis will be
possible with any passing showers or storm. Some light rain may
linger through mid morning before clearing out. Winds will turn to
the north-northwest in the wake of a passing cold front.

95/Castillo

&&

.FIRE WEATHER...

Fire danger is expected to be elevated this afternoon with minimum
RH values of 25 to 30 across the eastern half of Alabama. Higher
dewpoints across the western part of the state will keep RH
values from dropping as much. 20 foot winds will increase to 10
to 15 mph this afternoon. Moisture will continue to increase
tonight as a front and associated showers and storms move from
northwest to southeast overnight. Behind the front RH levels will
drop to 25-30 percent Monday afternoon across the northern half of
Alabama as winds shift to the northwest. The dry airmass will
overspread the entire area on Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     52  70  43  76 /  90  40   0   0
Anniston    52  71  46  77 /  90  60   0   0
Birmingham  53  72  48  76 /  90  50   0   0
Tuscaloosa  56  74  47  78 /  90  50   0   0
Calera      55  72  48  77 /  90  60   0   0
Auburn      54  72  49  76 /  80  80   0   0
Montgomery  57  74  48  79 /  90  80   0   0
Troy        55  75  49  79 /  60  80  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...95/Castillo
LONG TERM....16
AVIATION...95/Castillo
Hazardous weather outlook, Mar 23, 6:45 PM CST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
745 PM CDT Sun Mar 23 2025

ALZ011>015-017>050-250345-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
745 PM CDT Sun Mar 23 2025

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

There is a threat for isolated damaging winds up to 60 mph and large
hail up to the size of a quarter through 4 AM Monday across northern
and western portions of Central Alabama. A Severe Thunderstorm Watch
is now in effect for northwest portions of Central Alabama.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
tonight.

In the hours before

Special weather statement, Mar 23, 6:50 PM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Birmingham AL
750 PM CDT Sun Mar 23 2025

ALZ011>013-240145-
Fayette AL-Marion AL-Lamar AL-
750 PM CDT Sun Mar 23 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN MARION...NORTHWESTERN
FAYETTE AND NORTHERN LAMAR COUNTIES THROUGH 845 PM CDT...

At 750 PM CDT, Doppler radar was tracking a strong thunderstorm over
Detroit, or 11 miles northwest of Sulligent, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tucker, Detroit, Henson Springs, Bazemore, Wayside, Winfield, Rankin
Fite Airport, Twin, Brilliant, Guin, Gu-
Win, Hubbertville, Texas, Byrd, Beaverton, Pine Springs, Crews,
Marion County Public Lake, Glen Allen, and Piney Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central, northwestern and west central Alabama.

&&

LAT...LON 3414 8820 3410 8764 3380 8763 3391 8823
TIME...MOT...LOC 0050Z 276DEG 21KT 3404 8822

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

25/Owen
Local storm report, Mar 23, 8:28 PM CST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
928 PM CDT Sun Mar 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     Hail             1 N Tucker              33.99N 87.78W
03/23/2025  E1.75 Inch       Marion             AL   Public

            Golf ball size hail reported at the Winfield
            Travel Plaza.

&&

TC
Local storm report, Mar 23, 8:32 PM CST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
932 PM CDT Sun Mar 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     Hail             Guin                    33.97N 87.92W
03/23/2025  E1.25 Inch       Marion             AL   Broadcast Media

            Photo and video of hail near Guin ranging
            from quarter to half dollar size.

&&

TC

The radar

The Columbus AFB radar (KGWX), 39 km away, was scanning. The volume nearest the first event began at 02:54 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Marion

When
March 23, 8:53 PM CST to 8:56 PM CST
Where
Marion County, 0.42 mi NE of Guin
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
33.974, -87.914

Quarter to half dollar-size hail fell in Guin.

Hail, Marion

When
March 23, 9:02 PM CST to 9:05 PM CST
Where
Marion County, 2.24 mi S of Pulltight
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
33.988, -87.777

Golf ball-size hail fell at the Winfield Travel Plaza.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2025Every state in 2025This day in weather historyWarnings in Alabama, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1232575, 1232576.